Quantcast

Subscribe to:
POZ magazine
Newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr Instagram
POZ Personals
Sign In / Join
Username:
Password:
Welcome, Guest. Please login or register.
December 24, 2014, 10:42:20 PM

Login with username, password and session length


Members
  • Total Members: 24282
  • Latest: Cincy
Stats
  • Total Posts: 650341
  • Total Topics: 49649
  • Online Today: 259
  • Online Ever: 585
  • (January 07, 2014, 02:31:47 PM)
Users Online

Welcome


Welcome to the POZ/AIDSmeds Community Forums, a round-the-clock discussion area for people with HIV/AIDS, their friends/family/caregivers, and others concerned about HIV/AIDS.  Click on the links below to browse our various forums; scroll down for a glance at the most recent posts; or join in the conversation yourself by registering on the left side of this page.

Privacy Warning:  Please realize that these forums are open to all, and are fully searchable via Google and other search engines. If you are HIV positive and disclose this in our forums, then it is almost the same thing as telling the whole world (or at least the World Wide Web). If this concerns you, then do not use a username or avatar that are self-identifying in any way. We do not allow the deletion of anything you post in these forums, so think before you post.

  • The information shared in these forums, by moderators and members, is designed to complement, not replace, the relationship between an individual and his/her own physician.

  • All members of these forums are, by default, not considered to be licensed medical providers. If otherwise, users must clearly define themselves as such.

  • Forums members must behave at all times with respect and honesty. Posting guidelines, including time-out and banning policies, have been established by the moderators of these forums. Click here for “Am I Infected?” posting guidelines. Click here for posting guidelines pertaining to all other POZ/AIDSmeds community forums.

  • We ask all forums members to provide references for health/medical/scientific information they provide, when it is not a personal experience being discussed. Please provide hyperlinks with full URLs or full citations of published works not available via the Internet. Additionally, all forums members must post information which are true and correct to their knowledge.

  • Product advertisement—including links; banners; editorial content; and clinical trial, study or survey participation—is strictly prohibited by forums members unless permission has been secured from POZ.

To change forums navigation language settings, click here (members only), Register now

Para cambiar sus preferencias de los foros en español, haz clic aquí (sólo miembros), Regístrate ahora

Finished Reading This? You can collapse this or any other box on this page by clicking the symbol in each box.

Author Topic: Lipo & weight gain  (Read 9164 times)

0 Members and 1 Guest are viewing this topic.

Offline PozBrian

  • Member
  • Posts: 200
Lipo & weight gain
« on: July 29, 2011, 03:53:36 PM »
I've always thought (perhaps incorrectly) that lipo was redistribution of body fat. Can lipo be accompanied with weight gain?

I have gained 20-25 lbs, all pretty much in my gut, over the last year or so without a clear change in eating or exercise habits. Biggest difference is that I'm 50 in about 2 months which may be a factor. I also recognize that I could work out which would help.

Currently I'm on Artipla pretty successfully. Would switching make a difference or do I need to get off my but and move more?

Brian
3/8 CD4: 495, 31%, VL UD
2/1 CD4: 564, 20%.VL UD, switching to Issentress & truvada
10/11 CD4: 446, 29%, VL UD
7/11 CD4: 873, 35%, VL UD
4/11 CD4: 573, 34% VL 0
12/10 CD4: 405, 30% VL UD
9/10 CD4: 416, 31% VL UD
5/10 CD4: 393, 29% VL: UD
02/10 CD4: 423, 37% VL: UD
11/09 CD4: 379, 25% VL: UNDETECTABLE!!
10/09 CD4: 245, 25% VL: 87
9/09 CD4: 246, 24% VL: 49!
8/09 CD4: 277, 26% VL: 115
7/09 CD4: 346, 24% VL: 221
6/09 started Atripla
5/09 CD4: 326, 16%  VL:125000
4/09 HIV +, CD4: 397, 16%  VL:195000, PPD reactive

Offline Jonjons1968

  • Member
  • Posts: 6
Re: Lipo & weight gain
« Reply #1 on: August 02, 2011, 09:04:32 AM »
Brian- I use to be on Atripla myself also but I had issues with weight gain in my gut also. I have since moved over to Insentress and Truvada and my body fat decreased  I am also using Egrifta. I am 43 I eat great and workout and was having the issues.

Offline mikecon3

  • New Member
  • Posts: 2
Re: Lipo & weight gain
« Reply #2 on: September 25, 2011, 12:57:37 PM »
brian....ditto with jonjons.......i was in the same boat as you.....just turned 57 & poz for 19 years......was on truvanda, reyataz & norvir....had lots of lipo issues dating way back to crixavan times....switched out reyataz & norvir for isentress & started egrifta about 10 weeks ago....much improvement noted......exercise definitely a good idea....also, google "mediteranean diet" & try to follow that as best you can....don't know too much about altripa (sp?), but did a lot of patient survey research on the web & it appears that when the male body starts to "change" with age, ie "male menopause!", some drugs kick-in with hightened lipo issues......norvir & reyataz were two of these drugs....contrary to what my clinic doctor thinks.....altripa maybe also......google "hiv drug patient surveys", etc.,  & poke around and see what you can find out......these blogs are the best way to find anecdotal info about long term drug effects, as drug companies don't seem to give a crap about any of their products once they are approved for use....don't be afraid to be proactive about your care.....take care.....xooxxoo.....michael  :)

Offline aztecan

  • Member
  • Posts: 5,430
  • 29 years positive, 57 years a pain in the butt
Re: Lipo & weight gain
« Reply #3 on: September 27, 2011, 10:18:01 AM »
Hey PozBrian,

Lipodystrophy and weight gain are two different issues.

Lipodystrophy is an umbrella term that includes lipoatrophy and lipohypertrophy.

Lipoatrophy is the loss of subcutaneous body fat, especially in the face, legs and arms.

Lipohypertrophy is the deposition of fat in unusual places, such as a buffalo hump. It also includes abdominal fat, but it is not the subcutaneous fat that is seen in a common beer belly. It is visceral, meaning it is around the internal organs rather than under the skin.

I wouldn't be surprised if some ARVs didn't help with weight gain, but it isn't the same as lipodystrophy.  My lipodystrophy was caused in part by 13 years taking AZT (atrophy) and 11 years on Criixivan (hypertrophy).

I see some people using Egrfta. The results have been mixed and I have refused it because I am not going to inject myself every day for the rest of my life unless it is life or death.

As for Atripla causing it, your guess is as good as mine. I couldn't take Sustiva.

Keep in mind there are a lot of things that can affect our bodies.

HUGS,

Mark
"May your life preach more loudly than your lips."
~ William Ellery Channing (Unitarian Minister)

Offline Miss Philicia

  • Member
  • Posts: 24,521
  • celebrity poster, faker & poser
Re: Lipo & weight gain
« Reply #4 on: September 27, 2011, 11:33:32 AM »
Mark is correct about these being two separate issues. The key is if the fat is below or above the abdomen -- meaning the visceral fat Mark mentions. I would say most people have a combination of this, so at least the "above" the abdomen fat is from overeating, not medication.

I will also add that when I go to my monthly LTS support group almost every single guy has a big belly -- I'm not sure how much to blame the meds with these guys. I've gone out to eat with them and they put away the food, while simultaneously insisting they really "don't eat much" and those damn meds put fat on their body.

I'm the most thin of the group and I've been on almost every med out there. And the guys in my support group aren't all on Atripla, in fact probably only one of them are on that.

Now, I will admit that many patients experience elevated lipid panels due to HAART, but there's also much to be said about portion size, exercise, etc. -- and of course once you get past 40 your body just generally changes.
"Iíve slept with enough men to know that Iím not gay"

Offline aztecan

  • Member
  • Posts: 5,430
  • 29 years positive, 57 years a pain in the butt
Re: Lipo & weight gain
« Reply #5 on: September 27, 2011, 06:08:02 PM »
Now, I will admit that many patients experience elevated lipid panels due to HAART, but there's also much to be said about portion size, exercise, etc. -- and of course once you get past 40 your body just generally changes.

Our Philly makes a good point. Elevated lipids seem to come with the territory. There is even some suspicion that the virus may add to this problem.

Also, the point about portion size is a very good one. Cutting our consumption and getting off our backsides will help many of the problems many of us have with lipids and with weight gain.

He is also dead on when he talks about age. I am in my mid 50s and I can say without fear of contradiction that my metabolism has slowed down a bit and my activity level has also lagged.

So, its up to me to beef up the exercise regimens, cut down the portion sizes and eat healthy, low-fat, high fiber foods.

But, I digress.

HUGS,

Mark
"May your life preach more loudly than your lips."
~ William Ellery Channing (Unitarian Minister)

 


Terms of Membership for these forums
 

© 2014 Smart + Strong. All Rights Reserved.   terms of use and your privacy
Smart + Strong® is a registered trademark of CDM Publishing, LLC.